Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 232, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 19, 2017, 9:52 PM CDT for Buffalo County, Dawson County, Phelps County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2017, 9:52 PM CDT (02:52 UTC)
- Expired
- Aug 19, 2017, 10:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Dawson County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
110
WUUS53 KGID 200252
SVRGID
NEC019-047-137-200315-
/O.NEW.KGID.SV.W.0232.170820T0252Z-170820T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
952 PM CDT SAT AUG 19 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Phelps County in south central Nebraska...
Southwestern Buffalo County in south central Nebraska...
Southeastern Dawson County in south central Nebraska...
* Until 1015 PM CDT
* At 952 PM CDT, a severe thunderstorm was located near Elm Creek, or
15 miles north of Holdrege, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holdrege, Elm Creek, Odessa, Loomis, Amherst, Funk and Atlanta.
This includes Interstate 80 between mile markers 247 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 9947 4071 9959 4087 9918 4039 9918
TIME...MOT...LOC 0252Z 247DEG 17KT 4066 9945
HAIL...1.00IN
WIND...60MPH
$$
Billings Wright2 follow-up statements
426
WWUS53 KGID 200307
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1007 PM CDT SAT AUG 19 2017
NEC047-200317-
/O.CAN.KGID.SV.W.0232.000000T0000Z-170820T0315Z/
Dawson NE-
1007 PM CDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.
LAT...LON 4067 9942 4077 9943 4087 9918 4039 9918
4035 9947
TIME...MOT...LOC 0307Z 247DEG 17KT 4069 9936
$$
NEC019-137-200315-
/O.CON.KGID.SV.W.0232.000000T0000Z-170820T0315Z/
Phelps NE-Buffalo NE-
1007 PM CDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN PHELPS AND SOUTHWESTERN BUFFALO COUNTIES...
At 1007 PM CDT, a severe thunderstorm was located over Elm Creek, or
14 miles west of Kearney, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holdrege, Elm Creek, Odessa, Amherst and Funk.
This includes Interstate 80 between mile markers 255 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4067 9942 4077 9943 4087 9918 4039 9918
4035 9947
TIME...MOT...LOC 0307Z 247DEG 17KT 4069 9936
HAIL...1.00IN
WIND...60MPH
$$
Billings Wright197
WWUS53 KGID 200311
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1011 PM CDT SAT AUG 19 2017
NEC019-137-200321-
/O.EXP.KGID.SV.W.0232.000000T0000Z-170820T0315Z/
Phelps NE-Buffalo NE-
1011 PM CDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHELPS AND
SOUTHWESTERN BUFFALO COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.
LAT...LON 4067 9942 4077 9943 4087 9918 4039 9918
4035 9947
TIME...MOT...LOC 0311Z 247DEG 17KT 4070 9934
$$
Billings WrightWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:28 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 19, 6:28 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Hastings NE 628 PM CDT Sat Aug 19 2017 .UPDATE... Issued at 615 PM CDT Sat Aug 19 2017 Updated forecast awhile ago for severe thunderstorm watch 458 for the entire forecast area. Despite model (some of them) insistence thunderstorms have struggled a bit, though pockets have been able to fire up. The watch may be a bit strong for the situation but if the storms can get better organized and more widespread, more than a few severe reports would be expected. Wave is there and instability is there but still a bit dicey in terms of survival east. && .SHORT TERM...(This evening through Monday Night) Issued at 237 PM CDT Sat Aug 19 2017 Severe thunderstorms possible tonight... We have fairly decent low level southerly flow from the surface up to 850 mb advecting good moisture into the region with sfc dewpoints in the 60s to even over 70 in a few spots. We also have a weak mid-level shortwave trough tracking across Nebraska that with afternoon heating and moisture will more than likely kick off a complex of strong to severe thunderstorms. Forecast models are in agreement that these storms should form just west of our forecast area or in our far western zones between 4 and 6 pm and then track east, perhaps turning east southeast with time tonight. The highest likelihood for these thunderstorms will be in the counties along and south of I-80 into north central Kansas. There should be plenty of instability this evening and at least modest deep layer 0-6 km shear at 30-35 kts to support the possibility for several severe thunderstorms. The best chance for severe thunderstorms will be earlier on in the evening with storms likely losing some punch as they track east of Highway 281 by late evening or after midnight. Sunday... Most of Sunday should be dry, but there will be sfc frontal boundary in the area that could light up during the evening and overnight hours with again the possibility of several strong to severe thunderstorms. Models are a little bit more inconsistent on how things will evolve Sunday evening, so keep up to date with the latest forecast as we try to nail down where the most favored areas for thunderstorms Sunday evening. .Eclipse.. The big question centers around cloud cover. There will be clouds around at times on Monday, especially late Monday afternoon. However, the best time of the day for the fewest clouds does seem to be right around the time of the eclipse during the late morning and early afternoon hours. There will likely be a decent amount of mid to high level moisture (700-300mb) streaming northeast through the plains. Most of the 700-500mb cloud cover should be centered over Kansas giving us more of a window for south central Nebraska. There could also be some low clouds north of a sfc cool front located primarily north of our forecast area. So the main concern regarding cloud cover over south central Nebraska will be high cirrus clouds (300mb) of varying thickness. Expect that there should be some breaks in the clouds for viewing the eclipse and areas that get the high cirrus could still see the eclipse assuming these high clouds are thin enough, which is certainly possible. We will continue to update the cloud forecast as we near the eclipse. We do not expect any precipitation during the eclipse. Monday afternoon and evening... Forecast models are mixed but do indicate that thunderstorms could form by late afternoon and evening along the sfc front just to our north and then slide southeast into portions of our forecast area, with northeastern zones being favored. Some of these thunderstorms could again be strong to severe. .LONG TERM...(Tuesday through Saturday) Issued at 237 PM CDT Sat Aug 19 2017 Tuesday through Thursday should be mainly dry for most areas and a little bit cooler with highs in the upper 70s to lower 80s with northwesterly flow aloft. Friday into Saturday we could see another shortwave track across the region bringing another chance for thunderstorms, but confidence on timing and track is fairly low this far out. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 615 PM CDT Sat Aug 19 2017 Aviation forecast covers the possibility of thunderstorms in both KGRI and KEAR this evening with a severe thunderstorm watch for the area. In reality, coverage has been sparse and limited in scope in its growth. Pushed storms into the vicinity category for the most part and an hour or so later, waiting to dark mostly with some better low level jet to help overcome what appears to be some mid level capping. Low level jet will also result in some low level at times tonight. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...NOAA/NWS/Moritz SHORT TERM...Wesely LONG TERM...Wesely AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Aug 19, 5:55 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 555 PM CDT Sat Aug 19 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 555 PM CDT Sat Aug 19 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A severe thunderstorm watch is posted for all of south central Nebraska and north central Kansas until 1 AM. Isolated to scattered thunderstorms are expected to become more organized to the west, and move into the area around mid evening and continue into the early overnight hours. While every location in the outlook area may not experience a severe thunderstorm, the risk for large hail up to the size of golf balls and wind gusts over 60 to 70 mph are possible with the strongest storms. Storms are expected to move to the east or east southeast with time. There is some potential for locally heavy rain, possibly in excess of 2 inches. This could cause short term flooding issues in some areas. Thunderstorm intensity should diminish by 1 am through rainfall may linger for a few more hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is another chance for thunderstorms Sunday afternoon through the overnight. Some storms could be severe with large hail and damaging wind gusts. Most, if not all, of the daytime on Monday should be dry, but scattered to widespread thunderstorms are expected to develop during the late afternoon and evening hours. Once again, some strong to severe storms are possible with the best chance of thunderstorms being during the evening and overnight hours although a few thunderstorms could linger into Tuesday morning. Slight chances for thunderstorms return to the forecast late Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please pass along any severe weather reports to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:02 PM CDT | Special Weather Statement | GID | Buffalo | 28 min |
| Aug 19, 10:39 PM CDT | Special Weather Statement | GID | Sherman | 51 min |
| Aug 19, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney | 48 min |
| Aug 19, 11:02 PM CDT | Special Weather Statement | GID | Sherman | 43 min |
| Aug 19, 11:11 PM CDT | Special Weather Statement | GID | Greeley, Howard | 49 min |
| Aug 19, 11:19 PM CDT | Special Weather Statement | GID | Merrick, Polk | 41 min |
| Aug 19, 11:27 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk | 48 min |
| Aug 19, 11:36 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Merrick, Nance | 24 min |
| Aug 19, 11:38 PM CDT | Areal Flood Warning | GID | Hamilton, Merrick, Polk, York | 21 hr |
| Aug 19, 11:56 PM CDT | Special Weather Statement | GID | Merrick | 49 min |
| Aug 19, 11:59 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 31 min |
| Aug 20, 12:33 AM CDT | Special Weather Statement | GID | Nance | 42 min |
| Aug 20, 12:51 AM CDT | Special Weather Statement | GID | Fillmore | 39 min |
| Aug 20, 12:58 AM CDT | Severe Thunderstorm Warning | GID | Fillmore | 17 min |
| Aug 20, 1:09 AM CDT | Special Weather Statement | GID | Clay | 36 min |
| Aug 20, 1:32 AM CDT | Special Weather Statement | GID | Clay | 28 min |
| Aug 20, 2:03 AM CDT | Special Weather Statement | GID | York | 27 min |
| Aug 20, 2:38 AM CDT | Special Weather Statement | GID | York | 22 min |
| Aug 20, 4:32 AM CDT | Special Weather Statement | GID | York | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.